There’s no question that medications often improve your quality of life. More and more people are surviving and thriving because of advancements in pharmaceutical technology. But, that doesn’t mean that those drugs come without complications. In fact, one of the more common side effects of some prescription and over-the-counter medications is weight gain.

Medication-induced weight gain can be hard to spot, though. Diet, exercise, appetite, sleep schedule, and whole host of other factors can also play a role.

That being said, certain medications can alter all of those factors in one way or another, making it difficult or even impossible for you to maintain your weight.It’s important to watch the scale after you start taking a new medication and let your doctor know if you think any changes may be linked to drug intake.

Drugs Tablets

How Do Prescription Drugs Cause You to Gain Weight?

Prescription drugs can cause you to gain weight for a variety of different reasons, some of which may not be immediately recognizable. For instance, some medications can cause sluggishness, which can make you less active and more prone to weight gain.

Others may increase your appetite, slow down your metabolism, or give you insomnia, all of which can be factors that lead to weight gain.

For some prescription medications, weight gain has no apparent, concrete reason for occurring. That is to say, doctors and researchers can’t find a direct correlation between the drug and weight gain, but it happens nonetheless. This can make it quite frustrating if you’re trying to lose or maintain weight.

If you suspect that a medication may be causing weight gain, it’s best to consult a doctor to get things sorted out.

What Prescription Drugs Cause Weight Gain?

Numerous types of prescription medications can cause weight gain. Some of the most common culprits include:

  • Man with stomach gainTricyclic antidepressants like amitriptyline (Elavil) and nortriptyline (Pamelor)
  • Antipsychotics like olanzapine (Zyprexa), risperidone (Risperdal), and clozapine (Clozaril)
  • Corticosteroids like prednisone, methylprednisolone, and hydrocortisone
  • Beta blockers like metoprolol (Lopressor) and atenolol (Tenormin)
  • Diabetes medications like glyburide (DiaBeta), pioglitazone (Actos), and insulin
  • Migraine medications like gabapentin (Neurontin) and valproic acid (Depakote, Depakene)
  • Antihistamines like cetirizine (Zyrtec) and fexofenadine (Allegra)
  • Birth control pills and the shot (Depo-Provera)

It should also be noted that everyone is different when it comes to side effects. Certain people may experience a weight gain of 15 pounds on a particular drug while another person may experience no significant change in their weight.

Some drugs that are generally considered weight-neutral may also induce weight gain in certain people and certain circumstances.

For instance, many antidepressant drugs in the selective serotonin reuptake inhibitor (SSRI) class like citalopram (Celexa), sertraline (Zoloft), and fluoxetine (Prozac) are generally associated with no significant weight change or even weight loss. But, depending on the dosage and the amount of time taking the drug, they can end up packing on the pounds.

One SSRI that commonly results in weight gain is paroxetine (Paxil).

What Are The Risk Factors of Medication-Induced Weight Gain?

The risk factors associated with prescription drug-induced weight gain are largely the same as weight gain in general. That being said, not all weight gain is cause for concern. If you were underweight or at a normal weight prior to taking a prescription medication, then adding a couple of pounds might not be that bad. Weight gain, however, can cause or worsen certain complications.

If you are already overweight, then adding a medication that induces weight gain may not be the best idea. This is particularly true if the prescription drug in question is causing more complications than benefits or if the patient in question has existing complications due to being overweight. Some risk factors to increased weight gain include:

  • Hypertension
  • Heart disease
  • Liver disease
  • Stroke
  • Type II diabetes
  • Sleep apnea

Of course, some of these risks occur only after sustained weight gain. And, in many cases, they may not occur at all especially if you maintain a healthy diet and exercise regimen. Some drug manufacturers have also faced class-action drug lawsuits over their products causing weight gain and other side effects.

What is the Treatment Plan for Medication-Related Weight Gain?

If medication-induced weight gain is causing you to worry for any reason, then there are several avenues you can take to allay those fears. Most doctors will prescribe an increase in exercise and changes to your diet at the start, especially if the medication is working well for its intended purpose.

Other non-pharmaceutical interventions may be suggested by your physician. For instance, if the underlying cause of your weight gain is related to medication-induced insomnia, then your doctor may ask you to try healthy sleeping procedures before bed (e.g. no screens for two hours prior to bedtime, no caffeine, ample exercise, etc.).

There are many instances, however, where even maintaining a healthy lifestyle doesn’t do the trick. In those cases, your doctor may prescribe a different medication with either weight-neutral or weight-loss characteristics. Bupropion (Wellbutrin) is an antidepressant that is known to have weight loss tendencies, and its one that can be substituted for many SSRIs and tricyclic antidepressants.

Your doctor may also take you off the offending medication altogether if they deem it ineffective for your condition. It’s never a good idea, however, to stop taking a medication on your own if you notice an uptick on your scale.

Some medications may literally be saving your life and others will produce an influx of more concerning side effects if you stop taking them abruptly. It’s best to consult your doctor who will advise you to either taper off the medication or gradually replace it with a new, weight-neutral one.

In some cases, your doctor may prescribe a medication that has actually increased weight in other patients. But, because everyone’s body reacts differently to different medications, a prescription drug known for inducing weight gain may actually have no effect on your weight.

Clearly, prescription medications come with a lot of caveats. On one hand, they can help mitigate major conditions and help you lead a better a life. On the other hand, they can make it especially tough to drop those pesky pounds when you want. If you’ve been having trouble maintaining or losing weight even with a healthy diet and exercise, then you may want to pay a visit to your doctor.

Share this post if you like it!
  •  
  •  
  •  
  •  
  •  
  •  
  •  
  •  
  •  

Posted by Keep Healthy Living

An health blog dedicated to provide current health trends in the way of articles.

Leave a reply

Your email address will not be published. Required fields are marked *